Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Tucson, AZ

July 30, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2019, 6:32 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 6:32 PM MST (01:32 UTC)
Expired
Jul 30, 2019, 9:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 156 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WGUS55 KTWC 310132
FFWTWC
AZC019-310430-
/O.NEW.KTWC.FF.W.0012.190731T0132Z-190731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
632 PM MST Tue Jul 30 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West central Pima County in southeastern Arizona...

* Until 930 PM MST.

* At 630 PM MST, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain between Why and Organ Pipe Cactus National 
  Monument and near Gu Vo. Up to two inches of rain may have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gu Vo, Organ Pipe Cactus National Monument, Why, Charco 27,
  Gunsight, Pia Oik and Kuakatch.

This includes the following highways...
 Route 85 between mile markers 53 and 75.
 Route 86 between mile markers 53 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3225 11248 3193 11249 3196 11286 3228 11280

$$
2 follow-up statements
020 
WGUS75 KTWC 310341
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
841 PM MST Tue Jul 30 2019

AZC019-310430-
/O.CON.KTWC.FF.W.0012.000000T0000Z-190731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
841 PM MST Tue Jul 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
WEST CENTRAL PIMA COUNTY...

At 838 PM MST, Doppler radar indicated light to moderate rain across 
portions of western Pima county, mainly south and southeast of Why. 
Combined with the heavy rain that occurred between 630 pm and 730 
pm, washes are likely flowing which may continue to cause flash 
flooding of low lying areas.

Some locations that will experience flooding include...
Gu Vo, Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight,
Pia Oik and Kuakatch.

This includes the following highways...
 Route 85 between mile markers 53 and 75.
 Route 86 between mile markers 53 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3225 11248 3193 11249 3196 11286 3228 11280

$$
305 
WGUS75 KTWC 310425
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
925 PM MST Tue Jul 30 2019

AZC019-310432-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-190731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
925 PM MST Tue Jul 30 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL PIMA COUNTY WILL EXPIRE
AT 930 PM MST...

The heavy rain has ended. Although minor inconvenience flooding 
will likely impact west central Pima county through the early 
morning hours, flash flooding is no longer a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3225 11248 3193 11249 3196 11286 3228 11280

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:32 PM MST, 5 hours earlier.

Area forecast discussion, Jul 30, 1:32 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
132 PM MST Tue Jul 30 2019

.SYNOPSIS...An active period of shower and thunderstorm activity
will continue through Wednesday, with a bit less thunderstorm
coverage to end the week into the weekend. Cooler afternoon
temperatures are expected through Wednesday before warming again
later in the week into the weekend.

&&

.DISCUSSION...It remains a complex scenario this afternoon with lots
going on. In the mid levels is a well defined cut-off low/remnant
MCV feature across the north-central Gulf of California slowly
moving northward. Meanwhile, an MCV is continuing to move northwest
across SE Pinal County. Latest KEMX radar is showing scattered
showers and thunderstorms developing especially where skies were
clear much of the morning and ahead of the MCV in Pinal County.
Given the H7-H5 southeast mid level flow of around 10-15 kts along
with weak upper level diffluence and deep moisture across the area,
we're concerned with both flash flooding potential along with severe
potential with a few severe thunderstorms producing strong winds.
MLCAPE values of around 500-1000 J/kg this afternoon across much of
the area with DCAPE values of 1000-1500 J/kg north and west of
Tucson. We considered hoisting a blowing dust advisory this evening
north and west of Tucson to match up with WFO PSR but confidence was
a bit too low for us to do so, especially with some recent rains.
Regardless, areas of blowing dust are possible due to strong
outflows from thunderstorms this afternoon into this evening.
Meanwhile, will maintain the Flash Flood Watch and just made a minor
tweak expanding the watch area slightly eastward to encompass the
rest of Pinal County after collaboration with WFO PSR.

Convection once again has the potential to continue well into the
overnight hours tonight as the area remains on the favorable
northern/eastern side of the inverted trough moving northward up the
Gulf of California. The models have slowed this feature down over
the past day or so such that it will still be to the south and west
of us much of the day Wednesday. Therefore, given this feature still
to our west perhaps adding a bit of larger scale lift, Wednesday
looks to be another active day with scattered to numerous showers
and thunderstorms expected to develop and move northward. Some areas
of flash flooding are possible once again, especially in areas that
already received heavy rain over the past couple of days and later
shifts will need to at least consider a Flash Flood Watch Wednesday.

Heading into the later portions of the week into the weekend, we
should see a modest downturn in activity for early August. The high
is still in a favorable position near the Four Corners, though
moisture won't be as robust but still enough for scattered mainly
afternoon and evening showers and thunderstorms. Both the ECMWF and
GFS are depicting another easterly wave feature that might impact
our area around Tuesday/Wednesday of next week with another ramp-up
in the monsoon.

Cooler temperatures are expected Wednesday as highs will be about 5
degrees below normal. Temperatures will then moderate starting
Thursday with highs returning to a few degrees above normal this
weekend.

&&

.AVIATION...Valid through 01/00Z.
Scattered to numerous showers and thunderstorms across SE AZ
continue into the overnight. Wind gusts around 40 kts are possible
along with brief MVFR cigs/vsbys with any afternoon/evening storms.
Outside of TSRA winds, expect generally SW/S winds of 6-12 kts
during the afternoon then becoming light and variable again
overnight. SW/W winds at 6-12 kts Wednesday morning and afternoon.
Scattered to numerous showers and thunderstorms will increase again,
especially Wednesday afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
expected this afternoon and Wednesday. Flash flood watch is in
effect until 1 am to the west and northwest of Bisbee. This added
moisture/storm activity brings high temperatures below normal
through Thursday, with minimum humidities that hover in the 30s
across the lower deserts. 20-foot winds are generally from the south
and under 10 mph today except near thunderstorms where gusty
outflows are expected. 20-foot winds start coming out of the west
Wednesday afternoon but remain light except gusty near
thunderstorms. Conditions start drying up Thursday with minimum
humidities approaching 20 pct in lower elevations starting Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through 1 AM Wednesday for AZZ501>507-513>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 3:14 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Tue Jul 30 2019

AZZ503-504-513-302300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
314 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 313 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Green Valley, moving north at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sahuarita, Green Valley, Tubac, Three Points, East Sahuarita, Amado
and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3161 11094 3161 11144 3201 11145 3198 11086
TIME...MOT...LOC 2213Z 173DEG 13KT 3180 11110
Special weather statement, Jul 30, 3:16 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
316 PM MST Tue Jul 30 2019

AZZ508-512-302300-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
316 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
400 PM MST...

At 316 PM MST, Doppler radar was tracking a strong thunderstorm over
Douglas, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport, Pirtleville, Elfrida and McNeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3177 10970 3174 10931 3133 10937 3134 10973
TIME...MOT...LOC 2216Z 107DEG 10KT 3136 10955

GL
Special weather statement, Jul 30, 4:03 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
403 PM MST Tue Jul 30 2019

AZZ508-512-513-302345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
403 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...

At 400 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Chiricahua National Monument south to McNeal.
Movement of these storms was west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chiricahua National Monument, Elfrida, Sunizona, McNeal and Kansas
Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 10934 3153 10941 3159 10985 3235 10971
TIME...MOT...LOC 2300Z 117DEG 3KT 3199 10940
Special weather statement, Jul 30, 4:43 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
443 PM MST Tue Jul 30 2019

AZZ507-508-512-513-310030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
443 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 530
PM MST...

At 440 PM MST, Doppler radar was tracking a line of scattered
thunderstorms, some with very heavy rainfall. This line of storms
extended from west of Bowie southwest to east of Tombstone and
near Hereford. Movement of these storms was west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Willcox, Hereford, Tombstone, Fort Huachuca,
Pearce-Sunsites, Cochise, Fairbank, Charleston and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3226 10935 3166 10986 3137 11016 3156 11038
      3236 10974
TIME...MOT...LOC 2340Z 101DEG 10KT 3166 10997
Special weather statement, Jul 30, 5:39 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
539 PM MST Tue Jul 30 2019

AZZ506-310130-
Southeast Pinal County including Kearny/Mammoth/Oracle-
539 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
630 PM MST...

At 539 PM MST, Doppler radar was tracking a strong thunderstorm over
Mammoth, moving northwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mammoth, San Manuel and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 11049 3258 11069 3286 11094 3297 11072
TIME...MOT...LOC 0039Z 145DEG 18KT 3275 11066

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:23 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 30, 5:39 PM MSTSpecial Weather StatementTWC51 min
Jul 30, 6:18 PM MSTFlash Flood WarningTWCGraham117 min
Jul 30, 7:36 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 30, 9:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 31, 1:58 AM MSTAreal Flood AdvisoryTWCPima5 hr
Jul 31, 11:55 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 12:08 PM MSTSpecial Weather StatementTWCCochise37 min
Jul 31, 1:15 PM MSTSpecial Weather StatementTWC45 min
Jul 31, 1:36 PM MSTAreal Flood AdvisoryTWCPinal84 min
Jul 31, 1:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jul 31, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 31, 2:28 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 2:36 PM MSTAreal Flood AdvisoryTWCPima84 min
Jul 31, 2:44 PM MSTSpecial Weather StatementTWC31 min
Jul 31, 2:51 PM MSTFlash Flood WarningTWCPima114 min
Jul 31, 3:00 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 31, 3:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 31, 3:18 PM MSTSpecial Weather StatementTWCPima42 min
Jul 31, 3:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal36 min
Jul 31, 4:11 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.